Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2016, 6:16 PM MDT for Flathead County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2016, 6:16 PM MDT (00:16 UTC)
- Expired
- Jun 8, 2016, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 173 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS55 KMSO 090016
SVRMSO
MTC029-090045-
/O.NEW.KMSO.SV.W.0006.160609T0016Z-160609T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
616 PM MDT WED JUN 8 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FLATHEAD COUNTY IN NORTHWESTERN MONTANA...
* UNTIL 645 PM MDT
* AT 615 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
WEST GLACIER...OR 19 MILES NORTHEAST OF EVERGREEN...AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WEST GLACIER...MARTIN CITY...LAKE MCDONALD...APGAR...
CORAM AND HUNGRY HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4866 11374 4862 11375 4861 11374 4859 11371
4859 11366 4860 11363 4859 11361 4836 11400
4842 11413 4876 11395
TIME...MOT...LOC 0015Z 211DEG 35KT 4845 11400
$$1 follow-up statement
967
WWUS55 KMSO 090038
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
638 PM MDT WED JUN 8 2016
MTC029-090048-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-160609T0045Z/
FLATHEAD MT-
638 PM MDT WED JUN 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLATHEAD COUNTY
WILL EXPIRE AT 645 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4866 11374 4862 11375 4861 11374 4859 11371
4859 11366 4860 11363 4859 11361 4836 11400
4842 11413 4876 11395
TIME...MOT...LOC 0037Z 211DEG 35KT 4845 11400
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:03 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 3:03 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016
.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.
&&
.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.
&&
.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/
..Severe Thunderstorms Possible into tonight...
DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.
For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.
A cold front is ex&&
.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.
A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.
As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.
Additional moisture&&
.DISCUSSION...
and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.
Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.
AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
Orofino/Grangeville Region.
&&In the hours before
Local storm report, Jun 8, 5:47 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 NNW KALISPELL 48.22N 114.32W
06/08/2016 E0.50 INCH FLATHEAD MT PUBLIC
HALF INCH HAIL COVERED THE GROUND ON THE
NORTH END OF KALISPELL. HAIL LASTED FOR 10
MINUTES.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 5:52 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 552 PM MDT WED JUN 8 2016 MTZ001>003-090015- KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT- WEST GLACIER REGION MT- 552 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615 PM MDT... AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER KALISPELL...MOVING EAST-NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KALISPELL...EVERGREEN...KILA...HUNGRY HORSE...CRESTON...LA SALLE AND MARTIN CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHWESTERN MONTANA. LAT...LON 4808 11448 4825 11455 4840 11402 4813 11388 TIME...MOT...LOC 2352Z 249DEG 26KT 4818 11434
Local storm report, Jun 8, 6:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
600 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 5 SSE FINN 46.70N 112.66W
06/08/2016 M46 MPH POWELL MT MESONET
MESONET STATION 5 SSE FINN /MTAVN/.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 6:07 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
507 PM PDT WED JUN 8 2016
IDZ006-008-090045-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
507 PM PDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
545 PM PDT...
AT 507 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF RIGGINS...OR 30 MILES NORTH OF MCCALL...MOVING
NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIGGINS...RIGGINS HOT SPRING...LUCILE AND POLLOCK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
CENTRAL IDAHO.
LAT...LON 4563 11623 4546 11590 4519 11630 4520 11631
4527 11634 4527 11643 4531 11650
TIME...MOT...LOC 0007Z 218DEG 28KT 4531 11634Special weather statement, Jun 8, 6:11 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
611 PM MDT WED JUN 8 2016
MTZ002>004-043-090115-
POTOMAC/SEELEY LAKE REGION MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-WEST GLACIER REGION MT-
611 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS AND CENTRAL
LAKE COUNTIES UNTIL 715 PM MDT...
AT 610 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ST. IGNATIUS...OR 25 MILES SOUTH OF POLSON...MOVING NORTHEAST
AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POLSON...RAVALLI...RONAN...DIXON...PABLO...KERR...OLD AGENCY...
JETTE...ALLENTOWN...FORT CONNAH...MOIESE...KICKING HORSE...
CHARLO AND ROUND BUTTE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.
LAT...LON 4714 11418 4726 11445 4749 11445 4776 11427
4760 11400
TIME...MOT...LOC 0010Z 240DEG 49KT 4734 11410Local storm report, Jun 8, 6:14 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL EVERGREEN 48.22N 114.27W
06/08/2016 M1.25 INCH FLATHEAD MT TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:06 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 24 min |
| Jun 8, 6:07 PM MDT | Special Weather Statement | MSO | 38 min | |
| Jun 8, 6:11 PM MDT | Special Weather Statement | MSO | Lake | 64 min |
| Jun 8, 6:22 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 24 min |
| Jun 8, 6:26 PM MDT | Special Weather Statement | MSO | Mineral | 34 min |
| Jun 8, 6:31 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Sanders | 38 min |
| Jun 8, 6:44 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 28 min |
| Jun 8, 7:12 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jun 8, 8:41 PM MDT | Special Weather Statement | MSO | Granite, Silver Bow | 64 min |
| Jun 8, 9:05 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jun 8, 9:12 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 33 min |
| Jun 8, 9:39 PM MDT | Special Weather Statement | MSO | Missoula | 66 min |
| Jun 8, 9:47 PM MDT | Special Weather Statement | MSO | Powell | 43 min |
| Jun 9, 3:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.